Alert archive / New Mexico / Red Flag Warnings in 2010

Red Flag Warning 21, NWS El Paso, TX

November 24, 2010Lincoln County, Otero County, New Mexico

NWS El Paso, TX issued this red flag warning at Nov 24, 2010, 7:05 AM MST for Lincoln County, Otero County, New Mexico. It took effect at Nov 24, 2010, 8:00 AM MST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 24, 2010, 7:05 AM MST (14:05 UTC)
In effect from
Nov 24, 2010, 8:00 AM MST
Expired
Nov 24, 2010, 8:00 PM MST
In force
12 hr
Issued by
NWS El Paso, TX

Counties Lincoln County, NM, Otero County, NM

The radar

The Holloman AFB radar (KHDX), 50 km from the middle of the area, began a volume at 14:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 2.1 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2010-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2010-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3736 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

511 
WWUS84 KEPZ 241405
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
705 AM MST WED NOV 24 2010

...DRY AND WINDY CONDITIONS EXPECTED ACROSS THE SACRAMENTO
MOUNTAINS TODAY...

.A STRONG UPPER LEVEL STORM SYSTEM WILL BE MOVING ACROSS THE 
NORTHERN ROCKIES TODAY AND STRONG WEST-SOUTHWEST FLOW ACROSS
THE REGION WILL ALLOW FOR GUSTY WINDS TO DEVELOP OVER THE 
SACRAMENTO MOUNTAINS. THESE WINDS COMBINED WITH MINIMUM 
RELATIVE HUMIDITIES UNDER 15 PERCENT WILL CREATE RED FLAG
CONDITIONS. MOISTURE WILL START TO INCREASE ACROSS THE
AREA OVERNIGHT AND THURSDAY AS A COLD FRONT MOVES
THROUGH. 

NMZ113-250300-
/O.NEW.KEPZ.FW.W.0021.101124T1500Z-101125T0300Z/
CAPITAN AND SACRAMENTO MOUNTAINS-
705 AM MST WED NOV 24 2010

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 8 PM MST
THIS EVENING. 

WEST TO SOUTHWEST WINDS WILL INCREASE TO 20 TO 35 MPH WITH GUSTS
TO 45 MPH ACROSS THE SACRAMENTO MOUNTAINS THIS MORNING. THESE
WINDS COMBINED WITH MINIMUM RELATIVE HUMIDITIES UNDER 15 PERCENT
WILL CREATE CRITICAL FIRE WEATHER CONDITIONS THROUGH THE DAY AND
INTO THE EARLY EVENING HOURS. A COLD FRONT WILL MOVE THROUGH THE
REGION TONIGHT WHICH WILL LOWER TEMPERATURES AND RAISE HUMIDITY
LEVELS FOR THURSDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Nov 24, 2:58 AM MST, 4 hours 7 minutes earlier.

Area forecast discussion, Nov 24, 2:58 AM MST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
258 AM MST WED NOV 24 2010

.SYNOPSIS...
ANOTHER BREEZY TO WINDY DAY ACROSS THE BORDERLAND TODAY AS YET
ANOTHER PACIFIC TROUGH MOVES TOWARD THE SOUTHWEST U.S. SOUTHWEST
TO WEST WINDS TODAY WILL KEEP TEMPERATURES MILD AND ABOVE NORMAL.
BIG CHANGES FOR THE ARE THANKSGIVING DAY AS THE UPPER TROUGH AND
IT'S ASSOCIATED COLD FRONT MOVE ACROSS THE REGION. CONDITIONS WILL
CONTINUE BREEZY WITH A SHARP DROP IN TEMPERATURES AS THE FRONT
TURNS WINDS NORTH AND BRINGS COOLER AIR BY AFTERNOON. SOME LIGHT
MOUNTAINS SNOWS ARE POSSIBLE OVER THE GILA AND SACRAMENTO
MOUNTAINS...BUT MOST AREAS WILL ONLY SEE A FEW EXTRA CLOUDS. VERY
COLD MORNINGS WILL FOLLOW FRIDAY AND SATURDAY WITH HARD FREEZES IN
STORE. WESTERLY WINDS RETURN SATURDAY TO BEGIN A TWO-DAY WARM UP
FOR THE WEEKEND. SUNDAY THE AREA WILL BE HIT BY ANOTHER HIGH WIND
DAY AS THE NEXT PACIFIC STORM SYSTEM APPROACHES. THIS SYSTEM WILL
BE MOSTLY DRY BUT WILL AGAIN BRING A BIG DROP IN TEMPERATURES FOR
MUCH OF NEXT WEEK.

&&

.DISCUSSION...
FORECAST MODELS REMAIN CONSISTENT AMONG EACH OTHER AND RUN-TO-RUN
WITH THE PATTERN OVER THE NEXT SEVERAL DAYS AS THEY CONTINUE TO
SHOW AN ACTIVE PATTERN OF PACIFIC TROUGHS SWINGING ACROSS THE U.S.

THE FIRST SYSTEM WILL BEGIN TO AFFECT OUR AREA TODAY AS IT
CONTINUES TO DRIVE ENERGY SOUTH OVER THE SOUTHERN GREAT BASIN. OUR
POSITION ON THE FRONT SIDE OF THE SYSTEM PLACES OUR REGION UNDER
THE JET ALOFT AS LEE CYCLOGENESIS DEEPENS A SURFACE LOW OVER THE
PLAINS. WITH AN INCREASE IN WINDS ALOFT AND A TIGHTER SURFACE
PRESSURE GRADIENT WINDS WILL BE BREEZY TO WINDY TODAY. IS APPEARS
THAT MIX DOWN AND LOW-LEVEL WINDS WILL SUPPORT 20-30 MPH G 40 FOR
THE LOWLANDS WITH THE SAC MTNS. BEING THE FOCUS OF HIGHER WIND
SPEEDS. HAVE DECIDED TO ISSUE A WIND ADVISORY FOR THE SACS TODAY.
DESPITE SCATTERED CLOUDS...THE TEMPS WILL RUN SEVERAL DEGREES
ABOVE NORMALS.

TONIGHT THROUGH THURSDAY AFTERNOON THE ENERGY ASSOCIATED WITH THIS
TROUGH PASSAGE SLIDES ACROSS THE CWFA. BOTH THE GFS AND THE NAM
SHOW A STRONG ASSOCIATED SURFACE FRONT CO-LOCATED WITH UPPER-LEVEL
DYNAMICS TO PUSH THROUGH. COOLING OFF THE SURFACE AND MODERATE
MOISTURE LOOKS TO EEK OUT A BIT OF PRECIPITATION OVER WEST AND
CENTRAL NEW MEXICO THAT MAY BRUSH THE N AND NW PORTIONS OF OUR
CWFA. MINOR MTN POPS W/ MENTION OF LIGHT SNOW FOR MTNS OF THE GILA
AND SACS. TEMPERATURES WILL BE MARKEDLY COOLER WITH DROPS OF AT LEAST
10 DEGREES EXPECTED THU AND POSSIBLY MORE ON FRIDAY. THE FIRST
LONG-DURATION HARD FREEZES OF THE SEASON ARE EXPECTED ACROSS THE
LOWLANDS FRI AND SAT MORNINGS.

THE SYSTEM RAPIDLY EXITS EARLY FRI. A FLAT ZONAL PATTERN IS RE-
ESTABLISHED ON SATURDAY WITH DRY CONDITIONS PERSISTING. GRADIENTS
WILL FORCE W AND SW FLOW INDUCING A SLOW WARMUP. SUNDAY THE AREA
BEGINS TO FILL THE AFFECTS OF THE NEXT PACIFIC TROUGH AS ONCE
AGAIN WINDS RAMP UP TO WINDY. IN FACT WINDS LOOK STRONGER AS THE
CURRENT TIMING AND POSITION OF THE SYSTEM MAXIMIZES THE WIND SPEED
POTENTIAL. MAY NEED WIND ADVISORIES AND RED FLAG WARNINGS FOR
SUNDAY. THE SYSTEM PASSES MONDAY...BUT APPEARS DRY FOR ALL BUT THE
HIGHER TERRAIN OF THE SACS. BEHIND THE TROUGH ANOTHER PACIFIC
COLD FRONT LOOKS TO REVERSE THE SHORT WEEKEND WARMING TREND W/
COOLER TEMPS ON MONDAY CONTINUING THROUGH MOST OF NEXT WEEK.

&&

.AVIATION...VALID 24/12Z-25/12Z.
A DECK OF HIGH CIRROSTRATUS AND SOME MID-LVL CLOUDS WILL REMAIN
OVER THE AREA. VFR CONDITIONS WILL PREVAIL...BUT SEVERAL SITES
WILL SEE BKN-OVC LAYER AOA 25-30KFT. WEST TO SOUTHWEST WINDS WILL
INCREASE TODAY AHEAD OF A PACIFIC TROUGH AND ASSOCIATED STRONG
COLD FRONT PUSHING THROUGH AZ TODAY. SUSTAINED WINDS WILL
INCREASE TO ABOUT 20 KNOTS FROM 240-260 THIS AFTERNOON...WITH
GUSTS 30-35 KNOTS POSSIBLE DURING PEAK MIXING. STRONGEST GUSTS
WILL BE ALONG EAST-FACING MOUNTAIN SLOPES. WINDS WILL SLACKEN
AFTER DARK TO 5-15 KNTS AND SHIFT TO 260-290.

&&

.FIRE WEATHER...
A STRONG STORM SYSTEM MOVING ACROSS THE INTERMOUNTAIN WEST WILL
MAINLY AFFECT AREAS WELL TO OUR NORTH OVER THE NEXT COUPLE DAYS.
HOWEVER...IT WILL LEAD TO INCREASED WEST-SOUTHWEST WINDS ACROSS THE
AREA TODAY. WINDS WILL TEND TO BE GUSTY AS DAYTIME MIXING
TRANSFERS DOWN STRONGER MOMENTUM FROM ALOFT. 20-FOOT WINDS WILL
FLIRT WITH CRITICAL FIRE WX CRITERIA DURING THE AFTERNOON. MINIMUM
RELATIVE HUMIDITIES ACROSS THE AREA WILL BE MARGINAL FOR RED FLAG
CONDITIONS. LOWLAND DESERTS GENERALLY SOUTH OF I-10 AND EAST OF
I-25 MAY SEE BRIEF PERIODS OF RED FLAG CONDITIONS...BUT THE
EXTENDED PERIOD NECESSARY FOR A RED FLAG WILL LIKELY NOT BE MET.
SO A RFW WILL NOT BE ISSUED BUT FIELD PERSONNEL SHOULD BE MADE
AWARE THAT CONDITIONS WILL BE ON THE THRESHOLD.

THE COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL MOVE THROUGH THE
AREA THURSDAY. MAX TEMPERATURES WILL DROP BY 10-15 DEGREES BETWEEN
WEDNESDAY AND FRIDAY. VERY COLD MORNINGS ARE EXPECTED FRIDAY
AND SATURDAY. THIS WILL RESULT IN EXCELLENT OVERNIGHT RH RECOVERY
DESPITE CONTINUED DRY CONDITIONS. WARMER AFTERNOON TEMPERATURES
FOR THE WEEKEND AS A FAIR-WEATHER DEEP WESTERLY FLOW PATTERN
RETURNS.

ANOTHER STRONG STORM SYSTEM WILL APPROACH THE AREA SUNDAY BRINGING
ANOTHER WINDY DAY COUPLED WITH CONTINUED DRY CONDITIONS. CRITICAL
FIRE WEATHER CONDITIONS ARE POSSIBLE FOR SUNDAY. THE SYSTEM SLIDES
THROUGH MONDAY AND BRINGS PERHAPS SOME BRIEF LIGHT FROZEN PRECIP
TO THE HIGHER ELEVATIONS...MOST OF THE REGION WILL REMAIN DRY.
NEXT WEEK LOOKS CHILLY AS THE COOL AIRMASS ASSOCIATED WITH THE
SYSTEM LINGERS ACROSS THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 68  36  57  25  55 /   0   0   0   0   0
SIERRA BLANCA TX        68  39  58  27  54 /   0   0   0   0   0
LAS CRUCES              67  34  56  20  53 /   0   0   0   0   0
ALAMOGORDO              64  31  53  22  49 /   0   0   0   0   0
CLOUDCROFT              47  21  35  12  35 /   0   0  10   0   0
TRUTH OR CONSEQUENCES   63  28  52  17  50 /   0   0   0   0   0
SILVER CITY             56  24  47  18  50 /   0   0  10   0   0
DEMING                  65  31  55  19  55 /   0   0   0   0   0
LORDSBURG               63  30  55  21  57 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY FROM 8 AM THIS MORNING TO 9 PM MST THIS EVENING
     FOR NMZ025.

TX...NONE.
&&

99/BIRD
Hazardous weather outlook, Nov 24, 6:30 AM MST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
630 AM MST WED NOV 24 2010

NMZ022>025-030>032-TXZ055-056-251215-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
630 AM MST WED NOV 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER AN
APPROACHING UPPER-LEVEL PACIFIC STORM SYSTEM WILL BRING A SHARP
INCREASE IN WINDS THIS AFTERNOON. A WIND ADVISORY IS IN PLACE FOR
THE SACRAMENTO MOUNTAINS. SOUTHWEST TO WEST WINDS OF 20-30 MPH WITH
GUST TO 40 MPH FOR AREA LOWLANDS WITH 25-35 MPH AND GUSTS TO 55 MPH
FOR THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MUCH COLDER
TEMPERATURES BEGIN TOMORROW AND CONTINUE THROUGH FRIDAY BEHIND THE
ASSOCIATED STRONG COLD FRONT. THE COLDEST MORNING TEMPERATURES OF
THE SEASON WILL OCCUR FRIDAY AND SATURDAY WITH LONG-DURATION HARD
FREEZES EXPECTED. WARMING AND DRY FOR THE WEEKEND WITH STRONGER
WINDS RETURNING SUNDAY AS ANOTHER PACIFIC TROUGH APPROACHES. COOLER
TEMPERATURES AGAIN MONDAY BEHIND ANOTHER COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

BIRD

In the hours before

Special weather statement, Nov 24, 4:27 AM MST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
427 AM MST WED NOV 24 2010

NMZ022>025-030>032-TXZ055-056-242300-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES...
ALAMOGORDO...MESCALERO...CLOUDCROFT...TIMBERON...LORDSBURG...
DEMING...LAS CRUCES...EL PASO...SIERRA BLANCA...DELL CITY
427 AM MST WED NOV 24 2010

...BREEZY TO WINDY AREA WIDE TODAY WITH A WIND ADVISORY FOR THE
SACRAMENTO MOUNTAINS...
...CONTINUED BREEZY THANKSGIVING DAY WITH MUCH COOLER TEMPERATURES...

A ROLLER COASTER RIDE OF BIG WEATHER CHANGES ARE IN STORE FOR
SOUTHERN NEW MEXICO AND FAR WEST TEXAS TODAY INTO NEXT WEEK. THE
WEATHER PATTERN ACROSS THE WESTERN U.S. WILL ALLOW A PAIR OF DEEP
PACIFIC STORM SYSTEMS TO SWEEP ACROSS THE REGION. THE FIRST OF
THESE SYSTEMS WILL BEGIN TO AFFECT OUR AREA TODAY AS WINDS
INCREASE AND BECOME WINDY THIS AFTERNOON. A WIND ADVISORY HAS BEEN
POSTED FOR THE SACRAMENTO MOUNTAINS.

THANKSGIVING DAY THE STORM PASSES AND BRINGS A STRONG COLD FRONT
WITH IT. A FEW MOUNTAIN SNOW SHOWERS ARE POSSIBLE...BUT MOST AREAS
WILL BE DRY. WINDS WILL REMAIN BREEZY ACROSS THE REGION WITH A
STRONG PUSH OF COLDER AIR FROM THE NORTH. AREA TEMPERATURES WILL
REMAIN BELOW NORMAL THURSDAY AND FRIDAY AFTERNOONS. HARD FREEZES
ARE EXPECTED WITH MORNING TEMPERATURES IN THE UPPER TEENS TO MID
20S ACROSS THE LOWLANDS FRIDAY AND SATURDAY MORNINGS.

A BRIEF BREAK FOR SATURDAY AS LIGHTER WEST WINDS BRING BACK WARMER
TEMPERATURES. WARMER STILL ON SUNDAY BUT THE STRONG WINDS RETURN
AS THE NEXT PACIFIC TROUGH MOVES TOWARD THE AREA. WIND ADVISORIES
FOR WINDS IN EXCESS OF 30 MPH MAY BE NEEDED. THIS SECOND SYSTEM MOVES
THROUGH MONDAY BRINGING ANOTHER COLD FRONT COMPLETE WITH BREEZY
NORTH WINDS AND ANOTHER ROUND OF BELOW NORMAL TEMPERATURES FOR THE
FIRST HALF OF NEXT WEEK. A FEW LIGHT SNOW SHOWERS WILL BE
POSSIBLE FOR AREA MOUNTAINS WITH THE MONDAY STORM PASSAGE BUT
MOST OF US WILL REMAIN DRY.

BIRD

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 4:09 AM MSTWind AdvisoryEPZ17 hr

Nearby

Red Flag Warnings in New Mexico, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.